Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS Riverton, WY

August 28, 2002Sublette County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 28, 2002, 4:51 PM MDT for Sublette County, Wyoming. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 28, 2002, 4:51 PM MDT (22:51 UTC)
Expired
Aug 28, 2002, 5:15 PM MDT
In force
24 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Sublette County, WY

The radar

The Riverton/Lander radar (KRIW), 122 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 5:05 PM MDTHail 0.75Cora, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WUUS55 KRIW 282251
SVRRIW
WYC035-282315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
450 PM MDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SUBLETTE COUNTY IN WEST CENTRAL WYOMING

* UNTIL 515 PM MDT

* AT 450 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE   
THUNDERSTORM PRODUCING ONE-INCH HAIL OVER CENTRAL SUBLETTE 
COUNTY...OR ABOUT 18 MILES NORTHWEST OF PINEDALE ALONG HIGHWAY 191.  
DOPPLER RADAR INDICATED THE STORM MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO ONE INCH IN DIAMETER.
 VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND...
LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL
LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL
OBJECTS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4313 11021 4300 11004 4322 10969 4340 10988

MEUNIER

WCJIN-WYSW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:55 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 28, 2:55 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
255 PM MDT WED AUG 28 2002

FIRST PERIOD FORECAST MORE COMPLICATED TODAY THAN IN RECENT DAYS
WITH DYNAMICS MORE SUBTLE.  VERTICAL MODEL CROSS SECTIONS INDICATE
ONLY WEAK UPWARD MOTION OVERNIGHT...HINTING AT MINIMAL ACTIVITY.
HOWEVER...AFTERNOON CONVECTION OVER WEST AND NORTHWEST MOUNTAINS
WERE PROGGED BY ALL MODELS...WITH MESOETA SHOWING BEST PLACEMENT.
SPEED MAX SHOWING UP ON WATER VAPOR IMAGERY EXTRAPOLATES TO CENTRAL
AND NORTHEAST WY BY MID EVENING...SUPPORTING MESOETA SOLUTION OF
THUNDERSTORMS ZEROING IN ON OWL CREEKS AND SOUTHERN BIG HORNS.  WITH
SURFACE UPSLOPE FLOW WEAK BUT PERSISITENT...COULD GET A FEW STORMS
THAT BACKBUILD ALONG SOME OF THE MOUNTAINS AND DUMP VERY HEAVY
RAIN...HOPEFULLY NOT IN SOUTHERN JOHNSON COUNTY WHERE THEY ARE STILL
CLEANING UP FROM FLASH FLOOD TUESDAY MORNING.  THIS WILL NEED TO BE
CLOSELY WATCHED BY EVENING/MID SHIFTS.

FARTHER OUT...BETTER OVERALL DYNAMICS FOR MORE WIDESPREAD CONVECTION
TOMORROW AFTERNOON AND EVENING BEFORE TROF TO WEST FILLS IN AND WE
DRY OUT FOR FRIDAY.

.RIW...NONE.

JBS

In the hours before

Special weather statement, Aug 28, 1:22 PM MDT, 3 hours 29 minutes before
WYZ005-008-009-011>015-026>028-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
122 PM MDT WED AUG 28 2002

...POTENTIAL FOR HAIL AND ISOLATED HEAVY RAINS FROM THUNDERSTORMS
THIS AFTERNOON AND EVENING...

THE GREATEST THREAT OF SIGNIFICANT SEVERE WEATHER EXTENDS FROM
WESTERN FREMONT COUNTY NORTHEAST ACROSS HOT SPRINGS...WASHAKIE...AND
JOHNSON COUNTIES.

WINDS GUSTING TO 60 MPH AND HAIL UP TO AN INCH IN DIAMETER COULD
OCCUR WITH THE STRONGER STORMS. ADDITIONALLY...ISOLATED STORMS COULD
PRODUCE VERY HEAVY RAIN.

THE STRONGEST STORMS ARE EXPECTED TO DEVELOP OVER THE WEST END
OF THE WIND RIVER MOUNTAINS BY LATE AFTERNOON...THEN MOVE
NORTHEAST TOWARD THE OWL CREEKS AND SOUTHERN BIG HORN MOUNTAINS BY
LATE EVENING.  WHILE MOST LOCATIONS WILL RECEIVE RAINFALL OF LESS
THAN ONE HALF INCH...ISOLATED LOCATIONS ALONG THE EAST SLOPES
OF THE BIG HORN MOUNTAINS COULD RECEIVE OVER AN INCH AS EASTERLY LOW
LEVEL WINDS PROVIDE PERSISTENT UPSLOPE CONDITIONS THROUGH THE
EVENING AND NIGHTTIME HOURS.

OTHER STORMS ARE FORECAST FROM AROUND JACKSON TO CODY. MOST OF THE
THUNDERSTORMS WILL MOVE TO THE NORTH AROUND 25 MPH.

WCJIN-WYNE-WYNW
SULLIVAN

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.